Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 100, NWS Bismarck, ND

July 24, 2014Divide County, McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2014, 7:58 PM CDT for Divide County, McKenzie County, Williams County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2014, 7:58 PM CDT (00:58 UTC)
Expired
Jul 24, 2014, 9:00 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Divide County, ND, McKenzie County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 192 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 3:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-267 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:56 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 24, 6:56 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT THU JUL 24 2014

.UPDATE...
ISSUED AT 655 PM CDT THU JUL 24 2014

PER COORDINATION WITH SPC...SEVERE THUNDERSTORM WATCH 439 HAS BEEN
EXPANDED TO INCLUDE THE SOUTHWEST COUNTIES OF GOLDEN
VALLEY...BILLINGS...STARK...SLOPE...BOWMAN...HETTINGER AND ADAMS
COUNTIES UNTIL 03 UTC.

UPDATE ISSUED AT 540 PM CDT THU JUL 24 2014

THE 20 UTC AND INCOMING 21 UTC HRRR ITERATIONS HAVE A GOOD HANDLE
ON THE CURRENT CONVECTION ACROSS EASTERN MONTANA...AND WILL LEAN
HEAVILY ON THEIR SOLUTIONS FOR THE REMAINDER OF THE EVENING AND
OVERNIGHT. DID COORDINATE WITH SPC AT 2230 UTC REGARDING A
POTENTIAL EXPANSION OF SEVERE THUNDERSTORM WATCH 439 INTO
SOUTHWEST NORTH DAKOTA AS ROBUST CONVECTION ACROSS SOUTHEAST
MONTANA CONTINUES TO PROPAGATE NORTHEAST. WILL HOLD OFF FOR
NOW AS ALL REPORTS HAVE BEEN SUB-SEVERE. HOWEVER...SHOULD
CONVECTION STRENGTHEN AS IT APPROACHES BAKER...A WATCH EXPANSION
MAY BE NEEDED.

UPDATE ISSUED AT 410 PM CDT THU JUL 24 2014

SEVERE THUNDERSTORM WATCH 439 HAS BEEN ISSUED FOR NORTHWEST NORTH
DAKOTA THROUGH 03 UTC. PER COORDINATION WITH SPC...SEVERE
CONVECTION ACROSS NORTHWEST NORTH DAKOTA WILL LIKELY HOLD OFF
UNTIL AROUND 00-01 UTC AS STORMS ACROSS NORTH CENTRAL AND NORTHEAST
MONTANA COINCIDENT WITH THE BEST UPPER LEVEL FORCING PROPAGATE
EAST INTO NORTH DAKOTA...CLOSE TO THE 19 UTC HRRR SOLUTION.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)

ISSUED AT 310 PM CDT THU JUL 24 2014

SURFACE LOW OVER CENTRAL ALBERTA WITH A TROUGH EXTENDING SOUTHWARD
INTO CENTRAL/EASTERN MONTANA TO THE WYOMING/SOUTH DAKOTA BORDER. AT
UPPER LEVELS...STRONG UPPER LOW OVER CENTRAL ALBERTA WITH SOUTHWEST
FLOW ALOFT AND EMBEDDED SHORTWAVE ENERGY IMPULSES FORECAST TO MOVE
THROUGH THE UPPER LEVEL FLOW. MOST OF THE UPPER LEVEL ENERGY APPEARS
TO BE FOCUSED MORE NORTH OF THE CANADIAN BORDER...BUT PLENTY OF CAPE
AND SHEAR IN PLACE SOUTHWARD ALONG AND AHEAD OF THE SURFACE TROUGH.
MID-LEVEL CAP WAS BUILDING AHEAD OF THE TROUGH...BUT ISOLATED
ELEVATED THUNDERSTORMS HAD DEVELOPED OVER WESTERN NORTH DAKOTA AND
WERE MOVING EAST AT 30-35 MPH...LIKELY ASSOCIATED WITH WEAK UPPER
LEVEL IMPULSES IN THE UPPER FLOW - BUT NOT SURFACE-BASED.

THE MAIN ACTION IS EXPECTED LATER THIS AFTERNOON/EARLY EVENING AS
THE SURFACE TROUGH MOVES INTO WESTERN NORTH DAKOTA...AND INTO
CENTRAL NORTH DAKOTA THROUGH THE EVENING. THIS WILL BE SUPPORTED BY
MORE VIGOROUS UPPER LEVEL IMPULSES. SEVERE STORMS POSSIBLE...BUT
BEST CAPE IS ALONG AND AHEAD OF THE TROUGH...AND THE BEST SHEAR IS
RIGHT ALONG AND BEHIND THE TROUGH.

EXPECTING BEST CHANCES OF THUNDERSTORMS IN THE WEST LATE AFTERNOON
AND EARLY EVENING...AND BEST CHANCES IN THE CENTRAL FROM MID/LATE
EVENING INTO THE EARLY MORNING HOURS.

FRIDAY LOOKS DRY AND BREEZY WEST WINDS WITH HIGHS MAINLY IN THE
UPPER 70S TO MID 80S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)

ISSUED AT 310 PM CDT THU JUL 24 2014

UPPER LEVEL LOW PROPAGATING EAST ACROSS SOUTH CENTRAL
CANADA...INTO FAR SOUTHEASTERN SASKATCHEWAN BY 12Z SAT...WILL
DRAG A SURFACE COLD FRONT THROUGH THE NORTHERN PLAINS SATURDAY
MORNING...THEN A SECONDARY COLD FRONT SATURDAY AFTERNOON/EVENING
AS THE LOW CONTINUES TOWARDS NORTHWESTERN MN. UPPER LEVEL FORCING
WITH THE LOW COUPLED WITH SFC CONVERGENCE ALONG THE FRONT WILL
BOTH COMBINE WITH LINGERING BOUNDARY LAYER MOISTURE TO RESULT IN
SCATTERED SHOWERS/THUNDERSTORMS ACROSS THE NORTH SAT
MORNING...WITH COVERAGE OF PRECIPITATION SPREADING SOUTHEAST
DURING THE DAY.

SLIGHT CHANCES FOR PRECIPITATION OVER MY FAR EASTERN COUNTIES SAT
NIGHT/SUNDAY WITH THE UPPER LEVEL JET ACROSS THE MIDWEST.

STRONG SURFACE HIGH PRESSURE BUILDS INTO THE REGION SUNDAY/SUNDAY
NIGHT AHEAD OF AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS...THEN
REMAINS QUASI-STATIONARY THROUGH THE DAY TUESDAY GIVING THE
NORTHERN PLAINS REGION A DRY WEATHER SPELL. BOTH THE 12Z GFS/ECMWF
INDICATE RIDGE RIDER S/WVS MOVING THROUGH THE DAKOTAS TUESDAY
NIGHT THROUGH THURSDAY. WITH THE SFC HIGH MOVING SOUTHEAST...WILL
SEE SPOTTY SHOWER/THUNDERSTORM CHANCES BEGINNING MID-WEEK.

TEMPERATURES WILL BE ON THE COOL SIDE FOR THE END OF JULY SAT-
MON...IN THE 70S...THEN WARM INTO THE 80S TUE-THURS WITH THE
BUILDING RIDGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 540 PM CDT THU JUL 24 2014

STRONG TO SEVERE THUNDERSTORMS ALONG A FRONTAL BOUNDARY ACROSS
EASTERN MONTANA EARLY THIS EVENING WILL CONTINUE TO MOVE EAST INTO
WESTERN AND CENTRAL NORTH DAKOTA LATER THIS EVENING AND INTO THE
OVERNIGHT. VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS.
SEE TAF FORECASTS FOR THUNDERSTORM TIMING AND DETAILS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...JV
LONG TERM...NH
AVIATION...AYD
Hazardous weather outlook, Jul 24, 7:01 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT THU JUL 24 2014

NDZ004-012-260015-
BOTTINEAU-MCHENRY-
701 PM CDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS
RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582...POST THEM TO OUR SOCIAL MEDIA SITES...OR TO OUR
ONLINE REPORTING FORM ON OUR WEB PAGE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ003-005-011-013-019>023-025-034>037-042-045>048-050-051-260015-
RENVILLE-ROLETTE-WARD-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
701 PM CDT THU JUL 24 2014 /601 PM MDT THU JUL 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS TONIGHT...SOME POSSIBLY SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582...POST THEM TO OUR SOCIAL MEDIA SITES...OR TO OUR
ONLINE REPORTING FORM ON OUR WEB PAGE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-002-009-010-017-018-031>033-040-041-043-044-260015-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
701 PM CDT THU JUL 24 2014 /601 PM MDT THU JUL 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS THIS EVENING AND
TONIGHT...SOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582...POST THEM TO OUR SOCIAL MEDIA SITES...OR TO OUR
ONLINE REPORTING FORM ON OUR WEB PAGE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

AYD

In the hours before

Special weather statement, Jul 24, 3:48 PM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT THU JUL 24 2014

NDZ011-242115-
WARD-
348 PM CDT THU JUL 24 2014

...AREA OF STRONG THUNDERSTORMS MOVING EAST ACROSS CENTRAL AND
SOUTHERN WARD COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 5 MILES NORTHEAST OF MAKOTI...OR 25 MILES
SOUTHWEST OF MINOT...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 35 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND A BRIEF HEAVY DOWNPOUR...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MINOT...
  RICE LAKE...
  SAWYER...
  SURREY...
  LOGAN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4830 10106 4786 10098 4786 10187 4790 10188
      4802 10187 4803 10191 4813 10193 4818 10192
TIME...MOT...LOC 2046Z 262DEG 38KT 4802 10167

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:03 PM CDTHigh Wind WarningBISBillings, Burke, Divide, Dunn, Golden Valley, McKenzie and 2 more110 min
Jul 24, 8:25 PM CDTTornado Warning Tornado observedBISBillings, Golden Valley, Slope35 min
Jul 24, 8:41 PM CDTWind AdvisoryBISAdams, Bowman, Hettinger, Slope, Stark72 min
Jul 24, 9:05 PM CDTSpecial Weather StatementBISSlope, Stark55 min
Jul 24, 9:48 PM CDTSpecial Weather StatementBISBurke, McKenzie, Mountrail, Williams57 min
Jul 24, 11:48 PM CDTSpecial Weather StatementBISMountrail27 min
Jul 25, 12:45 AM CDTSpecial Weather StatementBISWard30 min
Jul 25, 12:47 AM CDTSpecial Weather StatementBISRenville28 min
Jul 25, 2:33 AM CDTSpecial Weather StatementBISMcHenry27 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.